Wisconsin, 2010

Wildfire in Wisconsin, April 17, 2010

April 17, 2010 · NWS ARX · 1 event in 1 county or zone

A tractor ignited a cornfield south of Osseo in Trempealeau County in the early evening hours of April 17th. The wildfire killed one individual and injured two others.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A tractor ignited a cornfield south of Osseo in Trempealeau County in the early evening hours of April 17th. The wildfire killed one individual and injured two others. Winds had increased to 15 mph with gusts up to 25 mph in the area that afternoon and evening. This combined with dry weather conditions the preceding two days enabled the wildfire to become uncontrollable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 17, 1:13 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 17, 1:13 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
213 PM CDT SAT APR 17 2010

.SHORT TERM...THROUGH MONDAY NIGHT

SURFACE ANALYSIS THIS AFTERNOON SHOWS A LARGE AREA OF HIGH
PRESSURE CENTERED FROM SOUTHEAST MANITOBA INTO EASTERN NEBRASKA.

VERY QUIET WEATHER PATTERN TO REMAIN OVER THE UPPER MIDWEST INTO
EARLY NEXT WEEK. WEAK NORTHWEST FLOW WILL REMAIN OVER THE REGION
AROUND THE LARGE UPPER LEVEL LOW OVER THE EASTERN SECTIONS OF
CANADA AND THE U.S. WITH THE UPPER LEVEL RIDGE OVER THE NORTHERN
ROCKIES INTO WESTERN CANADA. BOTH THE 17.12Z NAM AND GFS SHOW A
SHORT WAVE TROUGH COMING ACROSS THE NORTHERN ROCKIES WILL GET CUT
OFF FROM THE MAIN FLOW AND MEANDER OVER THE HIGH PLAINS STAYING
NORTHWEST OF THE FORECAST AREA. THIS WILL ALLOW THE LARGE SURFACE
HIGH TO DRIFT EAST INTO THE GREAT LAKES AND BE THE DOMINANT
WEATHER FEATURE THROUGH THE PERIOD. THIS WILL PROVIDE THE AREA
WITH AN EXTENDED PERIOD OF CLEAR SKIES...LIGHT WINDS AND SLIGHTLY
ABOVE NORMAL TEMPERATURES.

.LONG TERM...TUESDAY THROUGH SATURDAY

UPPER LEVEL FLOW EARLY IN THE PERIOD WILL BE SPLIT ACROSS THE UPPER
MIDWEST BETWEEN THE POLAR VORTEX NEAR HUDSONS BAY AND A LARGE SYSTEM
COMING INTO THE WEST COAST. THIS PLACES THE REGION UNDER A NORTHWEST
FLOW WITH THE UPPER LEVEL RIDGE AXIS OVER THE INTER MOUNTAIN WEST.
SLIGHT DIFFERENCES BETWEEN THE MODELS WITH THE 17.00Z ECMWF
DEPICTING A WEAK SHORT WAVE TROUGH COMING THROUGH THE FLOW PATTERN
PUSHING A COLD FRONT ACROSS THE AREA. THE 17.06Z GFS AND 17.00Z GEM
AND GFS ENSEMBLES DO NOT SHOW MUCH IN THE FLOW AND AS A RESULT ARE
DRY AT THE SURFACE. EVEN IF THE ECMWF ENDS UP BEING CORRECT...WITH
THE NORTHWEST FLOW THERE WILL BE LITTLE CHANCE FOR ANY MOISTURE
RETURN MAKING IT UNLIKELY THE SHORT WAVE TROUGH WOULD BE STRONG
ENOUGH TO PRODUCE MUCH MORE THAN SPRINKLES AND HAVE THUS KEPT THE
EARLY PART OF THE PERIOD DRY. TOWARD THE END OF THE PERIOD...THE
WEST COAST SYSTEM IS EXPECTED TO BE COMING OUT OF THE DESERT
SOUTHWEST TOWARD THE UPPER MIDWEST. SURFACE CYCLOGENESIS WILL OCCUR
IN THE LEE OF THE ROCKIES WITH A WARM FRONT EXPECTED TO FORM SOUTH
OF THE AREA. THE MODEL CONSENSUS AT THIS TIME IS FOR THE SYSTEM TO
TRACK MORE TO THE EAST LATE IN THE PERIOD TAKING THE SURFACE LOW
SOUTH OF THE AREA ALONG THE WARM FRONT. IF THIS SCENARIO DOES
SET UP...THIS COULD PRODUCE AN EXTENDED PERIOD OF ISENTROPIC LIFT
OVER THE WARM FRONT INTO THE AREA TO PRODUCE OVERRUNNING SHOWERS
AND THUNDERSTORMS. WILL HAVE 30 TO 40 RAIN CHANCES ACROSS MUCH OF
THE AREA FOR FRIDAY THROUGH SATURDAY.

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD AS HIGH PRESSURE
BUILDS IN FROM THE PLAINS THROUGH TONIGHT. OTHERWISE...BREEZY
NORTHWEST WINDS WILL GUST TO 20 TO 25 KNOTS THIS AFTERNOON. THESE
WINDS ARE EXPECTED TO RAPIDLY DECOUPLE THIS EVENING...BECOMING LIGHT
AFTER THE SUN SETS.

&&

.FIRE WEATHER...

WILL LET THE RED FLAG WARNING EXPIRE AS SCHEDULED AT 00Z. WITH THE
SURFACE HIGH SETTLING IN OVER THE AREA...THE WINDS WILL BE
DROPPING OFF QUICKLY THIS EVENING NO LONGER MEETING CRITERIA.
SUNDAY WILL BE ANOTHER DAY WITH LOW RELATIVE HUMIDITIES DURING THE
AFTERNOON ACROSS CENTRAL WISCONSIN. DEW POINTS SHOULD REMAIN IN
THE LOWER TO MIDDLE 20S AND WITH TEMPERATURES RISING INTO THE
60S...THE MINIMUM RELATIVE HUMIDITY SHOULD DIP BELOW 30 PERCENT.
HOWEVER...NOT EXPECTING ANOTHER RED FLAG WARNING AS THE HIGH WILL
HAVE DRIFTED OVER THE AREA WHICH WILL KEEP THE NORTH TO NORTHEAST
WINDS UNDER 10 MPH.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR WIZ017-WIZ029-
     WIZ034-WIZ042-WIZ043-WIZ044.

MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...04
AVIATION...RABERDING
FIRE WEATHER...04
Hazardous weather outlook, Apr 17, 4:09 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
509 AM CDT SAT APR 17 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-181200-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
509 AM CDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-034-042>044-181200-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
509 AM CDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM THIS
EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AS
VERY DRY CONDITIONS COMBINE WITH BREEZY NORTHWEST WINDS. AS A
RESULT...ANY OUTDOOR FIRES COULD GET OUT OF CONTROL QUICKLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Trempealeau

When
April 17, 4:30 PM CST to 7:30 PM CST
Where
Trempealeau forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

A wildfire fatally wounded one person and injured two others in a cornfield south of Osseo in Trempealeau County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Trempealeau2010-04-1783MaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218494.